Colorado, 2022

Damaging Wind in Colorado, July 15, 2022

July 15, 2022 · NWS GLD · 1 event in 1 county or zone

On July 15th, thunderstorms developed in east-central Colorado due to a surface trough in the area. One of these thunderstorms became severe and produced wind gusts up to an estimated 60 mph and pea sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On July 15th, thunderstorms developed in east-central Colorado due to a surface trough in the area. One of these thunderstorms became severe and produced wind gusts up to an estimated 60 mph and pea sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 15, 1:47 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 15, 1:47 PM MST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
247 PM MDT Fri Jul 15 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 207 PM MDT Fri Jul 15 2022

Hot temperatures continue with a possibility of a storms across
mainly the northwest sections of the forecast area this evening
and scattered thunderstorms across the area on Saturday.

The upper ridge over the central and northern high plains region is
topped by a short wave trough tonight that will bring scattered
thunderstorms developing over the Rockies across the tri-border
region of northeast Colorado, southwest Nebraska and northwest
Kansas during this evening and early overnight hours. No severe
weather is expected at this time, but gusty winds and localized
heavy rain is possible with any storms that develop.

Thunderstorm outflow may help push a weak surface boundary through
the forecast area overnight with northwest near surface flow on
the back side of a surface trough. With the surface pattern
sagging south and the upper flow turning more northwesterly across
the forecast area as the upper trough continues east across the
northern and eastern plains, the favored area for thunderstorms
development will stretch squarely across the forecast area
Saturday afternoon and evening. Strong to severe storms will be
possible during that time with damaging winds being the main
threat.

By Sunday into Sunday night the upper ridge reamplifies over the
Rockies and High Plains region with high pressure also moving in
at the surface. No precipitation is expected Sunday or Sunday
night as a result.

Temperatures will be a few degrees lower on Saturday and Sunday,
but still above average for this time of year with highs in the
middle 90s to around 100 degrees.

.LONG TERM...(Monday through Friday)
Issued at 132 PM MDT Fri Jul 15 2022

An upper-level low is centered over the PNW Monday morning as high
pressure remains over Colorado and New Mexico. The low moves
eastward throughout the day on Monday, hugging the US/Canada border
with the ridge axis becoming more centered over us. Expect Monday to
be another hot day with near critical to critical fire weather
conditions, especially through a segment of the CWA centered around
the Colorado border. Temperatures will be in the triple digits with
RH values as low as 12-14% and southerly winds gusting approximately
25 mph. The low well to our north approaches our longitude Monday
night into Tuesday, bringing increased cloud cover and breezy south
winds to help keep overnight low temperatures Monday night slightly
higher than nights prior, staying in the mid-60s to mid-70s. A
slight chance for thunderstorms over the area Monday evening as a
shortwave moves through.

Winds shift northerly on Tuesday as the low continues off towards
the east-southeast over the Dakotas and into Minnesota. The ridge
briefly becomes condensed and high pressure elongates over the Four
Corners. Despite reduction to the amplitude of the ridge, afternoon
highs on Tuesday maintain triple digits over much of the area, save
for locations west of the Colorado border where highs will be in the
upper-90s. RH values again around 12-14% in some locations around
the Colorado border and in southwestern Nebraska on Tuesday with
northerly winds gusting up to around 25 mph brings another day of
near critical to critical fire weather conditions. A slight chance
of afternoon/evening thunderstorms with another shortwave moving
through, though chances keep to the southwest corner of the CWA.
Forecasted overnight lows Tuesday night are in the mid-60s to near
70 degrees.

On Wednesday, much the same with the high still positioned over the
Four Corners region and the low continuing to slide east-southeast
over the Great Lakes region. The ridge remains moderated as a low
skirts through Canada. Afternoon highs will be in the low-90s to low-
100s. RH values near 13-15% and wind gusts in the upper-teens to low-
20s(mph) for some areas keeps the need for monitoring the forecast
for elevated fire weather concerns present. A chance for storms as
another shortwave moves through Wednesday evening. Overnight lows
falls into the mid-60s to near 70.

Less agreement in the models out past Wednesday. The low over Canada
does appear to somewhat keep the ridge compressed. Timing and
placement of another low moving onshore is uncertain, but the
system, or systems, helps the center of high pressure migrate
eastward towards the end of the work week. High temperatures remain
in the 90s to low-100s with lows in the 60s and 70s. Ever so slight
improvement to the RH values lower concerns at this time for fire
weather Thursday/Friday. Chances for afternoon/evening thunderstorms
continue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1112 AM MDT Fri Jul 15 2022

VFR conditions are expected with isolated thunderstorms moving
across the central high plains region this evening into the early
overnight hours.

GLD could see a few storms in the vicinity between 02-05Z while
MCK could see a few storms in the vicinity between 06-09Z. Winds
will generally remain light out of the northeast with some
afternoon gustiness and gusty winds with variable direction if
thunderstorms are in the vicinity.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ003-004-015-016-
     029.

CO...NONE.
NE...Heat Advisory until 8 PM CDT this evening for NEZ081.

&&

SHORT TERM...LOCKHART
LONG TERM...CC
AVIATION...LOCKHART
Hazardous weather outlook, Jul 15, 3:52 PM MST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
452 PM MDT Fri Jul 15 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-162300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
452 PM MDT Fri Jul 15 2022 /552 PM CDT Fri Jul 15 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THROUGH TONIGHT...

A Heat Advisory remains in effect for eastern portions of the area
until 8 PM CDT this evening.

A few thunderstorms cannot be ruled out late this afternoon and
evening, mainly west and south of Goodland. Brief, isolated wind
gusts up to 65 mph cannot be ruled out in association with any
storm.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Scattered thunderstorms may develop Saturday afternoon and evening.
Isolated severe storms capable of producing quarter size hail and
wind gusts up to 65 mph are possible anywhere in the Tri-State area,
mainly between 4 PM and 10 PM MDT. Considerable uncertainty exists
with regard to thunderstorm location and coverage.

Above normal temperatures, predominately dry conditions, and
elevated to locally near critical fire weather will persist into
next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via telephone or social
media.

Vincent

In the hours before

Special weather statement, Jul 15, 4:22 PM MST, 1 hour before
Special Weather Statement
National Weather Service Goodland KS
522 PM MDT Fri Jul 15 2022

COZ091-152345-
Kit Carson County CO-
522 PM MDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of southwestern Kit
Carson County through 545 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Flagler, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Flagler around 535 PM MDT.

This includes Interstate 70 in Colorado between mile markers 391 and
404.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 10316 3917 10315 3936 10315 3945 10303
      3919 10281 3907 10316
TIME...MOT...LOC 2321Z 238DEG 21KT 3921 10313

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, Jul 15, 4:45 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
545 PM MDT Fri Jul 15 2022

COZ091-160000-
Kit Carson County CO-
545 PM MDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of southwestern Kit
Carson County through 600 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Flagler, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Kit
Carson County.

This includes Interstate 70 in Colorado between mile markers 391 and
410.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 10316 3917 10315 3941 10316 3943 10315
      3928 10275 3906 10309 3913 10315
TIME...MOT...LOC 2344Z 231DEG 15KT 3918 10309

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, Jul 15, 4:59 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
559 PM MDT Fri Jul 15 2022

COZ091-160030-
Kit Carson County CO-
559 PM MDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of southwestern Kit
Carson County through 630 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Flagler, moving northeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Kit
Carson County.

This includes Interstate 70 in Colorado between mile markers 391 and
410.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3942 10309 3928 10276 3906 10309 3921 10316
      3923 10316
TIME...MOT...LOC 2359Z 244DEG 5KT 3917 10307

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Trigg

The radar

The Goodland radar (KGLD), 120 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
July 15, 5:22 PM MST
Where
Kit Carson County, 8.52 mi S of Flagler Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.157, -103.070

Report received of an estimated 50 to 60 mph thunderstorm wind gust, heavy rain that the reporter's windshield wipers could not keep up with, and pea sized hail at location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044538.